Alert archive / Washington / Red Flag Warnings in 2024
Red Flag Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Sep 8, 2024, 1:48 PM PDT for 7 counties in Washington. It took effect at Sep 9, 2024, 12:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2024, 1:48 PM PDT (20:48 UTC)
- In effect from
- Sep 9, 2024, 12:00 PM PDT
- Expired
- Sep 9, 2024, 7:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Garfield County, WA, Lincoln County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 92 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3257 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS86 KOTX 082048 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 148 PM PDT Sun Sep 8 2024 ...DRY AND BREEZY MONDAY AFTERNOON AND EARLY EVENING... WAZ708-709-100200- /O.UPG.KOTX.FW.A.0009.240909T1900Z-240910T0200Z/ /O.NEW.KOTX.FW.W.0017.240909T1900Z-240910T0200Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 148 PM PDT Sun Sep 8 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM PDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, WASHINGTON PALOUSE, AND SNAKE RIVER... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 7 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidities: 14 to 21 percent. * Impacts: Risk of rapidly spreading fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
035 WWUS86 KOTX 092257 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 357 PM PDT Mon Sep 9 2024 ...DRY AND BREEZY MONDAY AFTERNOON AND EARLY EVENING... WAZ708-709-100200- /O.CON.KOTX.FW.W.0017.000000T0000Z-240910T0200Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 357 PM PDT Mon Sep 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON FIRE WEATHER ZONES 708 AND 709... * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidities: 15 to 22 percent. * Impacts: Risk of rapidly spreading wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are occurring now. A combination of warm temperatures, gusty winds and low relative humidity can contribute to rapid wildfire spread. && $$
845 WWUS86 KOTX 100150 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 650 PM PDT Mon Sep 9 2024 WAZ708-709-100300- /O.EXP.KOTX.FW.W.0017.000000T0000Z-240910T0200Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 650 PM PDT Mon Sep 9 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SPOKANE AREA...LOWER PALOUSE SNAKE RIVER AREA AND THE EASTERN COLUMBIA BASIN... Relative humidities are increasing this evening as winds are decreasing. Therefore the red flag warning is being allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 8, 10:46 AM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 8, 10:46 AM PDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Sun Sep 8 2024
.SYNOPSIS...
High temperatures in the 90s will be common through today. Skies
will be increasingly smoky through the weekend as wildfire smoke
from Oregon and Central Idaho spreads across the Inland Northwest.
A cooler weather pattern featuring the chance of showers is
expected next Wednesday and Thursday.
&&
.DISCUSSION...
Today and tomorrow: Today will feature a 10-20% chance of
thunderstorms in the Cascades and SE WA/North Idaho as a weak wave
moves through the region. Thunderstorms in the Cascades will move
slowly with weak steering flow aloft, increasing the chances for
wetting rains. Thunderstorms in SE WA/North Idaho will increase
wildfire chances as they will be moving faster.
Fire weather will be the main concern Monday as a trough currently
over the Gulf of Alaska migrates southeast into central BC,
increasing surface pressure gradients. Eastern Washington carries a
60-90% chance of critical fire weather conditions (Wind/relative
humidity) Monday afternoon. Wind speeds will be 10-20 mph sustained
gusting to 20-30 mph with relative humidites around 15-25%. The
HDW index shows the majority of the GEFS members above the 90th
percentile in the Palouse, Eastern Columbia Basin, and the L-C
valley.
Tuesday through Sunday: Clusters are in excellent agreement of a
major pattern change with an incoming trough Tuesday into Wednesday.
Temperatures Tuesday will still be above normal in the 80s with SW
flow aloft ahead of the trough. Chances for showers increase Tuesday
in the Blue Mountains and Idaho Panhandle (10-20% chance) and spread
regionwide by Wednesday (20-50% chance). By Thursday, models bring
the trough into southern Idaho and have a deformation band in the
Inland Northwest. It is too early for specifics on rain amounts
since there is some model variation, but the best chances for
wetting rains (0.10" or more) are in the Idaho Panhandle (70-90%
chance). Temperatures Wednesday through next weekend will be a few
degrees below average (upper 60s to upper 70s). db
&&
.AVIATION...
18Z TAFS: Low pressure enters with increased middle to high clouds
and isold to sct -shra near Cascades, SE WA and lower to central
ID Panhandle. Isold -tsra possible, including in the vcnty of
LWS/PUW, with smaller chances near OMK and EAT. A few showers
could skim by GEG/SFF/COE. Mainly VFR, except local MVFR with
haze/smoke over SE WA/lower ID through early afternoon.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Moderate to high
confidence in VFR conditions. Low to moderate confidence in MVFR
conditions due to smoke/haze near PUW, LWS, GEG, SFF, COE, EAT;
Low confidence in -tsra at TAF sites.
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 92 61 87 56 82 53 / 0 0 0 0 0 20
Coeur d'Alene 90 60 86 56 81 53 / 0 10 0 0 0 20
Pullman 86 56 84 53 78 50 / 0 10 0 0 0 30
Lewiston 93 65 94 61 87 60 / 20 20 0 0 0 30
Colville 92 50 86 46 81 46 / 0 0 0 10 10 20
Sandpoint 88 55 83 52 78 50 / 0 10 0 10 10 30
Kellogg 89 63 83 59 78 56 / 0 10 0 0 0 30
Moses Lake 92 58 89 55 82 53 / 0 0 0 0 0 10
Wenatchee 95 65 87 59 81 58 / 10 0 0 0 0 10
Omak 96 61 90 55 83 56 / 0 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Monday afternoon through Monday evening
for Eastern Columbia Basin -Palouse -Spokane Area (Zone
708)-Lower Palouse -Snake River (Zone 709).
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:38 AM PDT | Fire Weather Watch | OTX | Adams, Asotin, Columbia, Garfield, Lincoln, Spokane and 1 more | 11 hr |
Nearby
Red Flag Warnings in Washington, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.